Drug overdoses on the rise in N.C.
Posted August 19, 2009 5:40 p.m. EDT
Updated August 19, 2009 6:24 p.m. EDT
Chapel Hill, N.C. — Until 1997, North Carolina averaged 300 to 400 drug overdose deaths a year. The number started to rise in 2001, when 1,100 overdose deaths were reported.
In 2008, the state Medical Examiner's office reports 1,800 deaths by drug overdose a year.
“It's mainly due to pain killers, heavy use of narcotic type painkillers. This has increased the amount of work that the laboratories would have to do,” said Dr. John Butts, North Carolina chief medical examiner.
Investigators suspect that use of Propofol, a drug commonly used for general anesthesia in hospitals, combined with sedatives played a role in the June death of pop star Michael Jackson. The combination can dangerously depress breathing.
To avoid accidental overdoses, patients need to be careful about combining narcotics with sedatives. It is also helpful to have one pharmacist handle all of your prescription needs to help avert any dangerous drug combinations.
Combinations of drugs can make determining any cause of death a challenge.
Butts said toxicology testing is time consuming because multiple tests are used on various tissue, blood and body fluid samples.
Not only do pathologists try to identify drugs present in the body, but they also rule out other possible drugs.
“The other phenomenon we noticed is that folks take more drugs at a time,” Butts said. “Once upon a time, we might see one or two medications in the system, now it's not unusual to find five, six, seven sometimes,” Butts said.
And with more new drugs marketed every year, Butts said it only makes his job tougher.